My doctor has subscribed Metforim for me however my blood sugar over the last 30 days has been no higher than 122. I have been following a diet plan...just recently diagnosed.
My main problem is not wanting to eat. That started some weeks ago.
I also took antibiotics which left me with bad yeast infection and now thrush from dentist appointment and their bacterial killing mouth wash.
Antibiotics where for possible bladder infection, but now they are thinking not...possible fallen bladder or IC.
Anyway the Metforim is making my side hurt (i had this before) which I have been complaining about forever and of course more nausea and now diarreha. My doc said if my blood sugars where high that would account for nausea...but they arent and I kept telling her that. I even brought my testing equipment to show her.
How long have you been taking the Metformin and what is the dosage? You are experiencing common side affects from this medication. It may take several weeks or longer for them to subside.
It is best to never discontinue any medication without discussing this with your doctor. If these symptoms are persisting and bothersome, you may benefit from a call to your doctor and telling her that you are stopping the medication. At least she would be aware that you did try and discuss it with her.
Remember, you are in charge of your health care. If you doctor can not or will not help, then it may be time to consider looking for a different doctor.
I pray you can get all this worked out quickly.
Click on my user name or avatar picture to read my story.
Just a couple of days. I wondered if I should even take it since I my blood sugar isn't high. She said that could cause nausea, but isn't high.
I have been anal about checking it and watching it closely since diagnosis about a month ago.
My A1C was 7.4 when diagnosed and I immediately changed my diet. I have lost 30 pounds already and initially I felt okay but now for the past two to three weeks I can't hardly make myself eat. That is something for this fat gal.
Ask your doctor if you can take the ER(extended release)Metformin. That's what I take. I also make sure I eat dinner, and then take it after dinner. My doctor recommended that. See if that helps. I have IBS, which causes bathroom issues, anyhow, so I was concerned about taking this.My heart medicine causes constipation, so I'm lucky that this medicine hasn't affected me the way it has you. That would be a real bother. I don't understand your doctor saying that higher numbers cause diarrhea. I've never had that happen. The only problem I've had is my stomach gurgling, which is pretty embarrassing at times. Remember, each diabetic is different and experiences different things.
It sounds like your system may be just messed up with all the other stuff going on. Again, talk to your doctor about the ER Metformin instead. I take the lowest dosage, too. Good luck!
My doctor told me that Metformin would make me lose weight. I gained 10 lbs. this year. I'm always hungry. Everyone is different. That's a good weight loss, but not if you're not eating. Tell the doctor you have no appetite. I wonder if you have something else going on. I also find that when my sugar numbers are lower, the cravings for food go lower, too.
The problem with Metformin is that it works very well for insulin resistance but can make you feel rotten. I took it when i was first diagnosed and stopped after 2 years because i just couldn't tolerate the GI issues. I know some people stop having problems after a few weeks but i never did. I tried a bunch of other orals and had other side effects, like edema and sob, and finally recently went back on the Metformin. I'm feeling all of those GI problems again but my A1cs have been much better. I don't think any of the oral drugs are great. Unfortunately, for some type 2s insulin alone isn't enough. Hopefully, if you continue to take it you will be one of those that get over the GI problems.
dusty - can you ask to try the extended release Metformin? It has a thin coating on it so it is easier on the GI tract. I took 2,000mg a night with dinner for about 1 & 1/2yrs because I could not tolerate the regular Metformin. Just a thought.
I shall wait upon the Lord and renew my strength. Come follow my life's journey at: www.mybearyspecial.blogspot.com
Dear wahmse, You've raised an important topic and I agree with the feedback.
I encourage you to keep working with your healthcare team to made decisions together.
Here are my general thoughts about medications including metformin, as discussed in one of my blog posts:
Most patients I see are already taking metformin , which is the preferred second line treatment after lifestyle change. Opinions differ about when to start this drug. Some experts advocate starting it in patients who have pre-diabetes because clinical trial evidence demonstrates that it can delay the progression to type 2 diabetes, while other experts could argue that there is little evidence that it reduces diabetes complications when the A1c is below 7.0%, so no point in starting it until 7.0% It is important to discuss these issues with patients. I typically recommend initiating it in patients with A1c's of 6.5% who cannot push it any lower via lifestyle change. For patients who are already on metformin, I do not decrease the dose unless the A1c is 6.0% or less. I might reduce the dose by half every 3 months, as long as the A1c stays at 6.0% or less. I stop the final 500 mg of metformin when the A1c is 6.0% or less for at least 3 months. Once a patient has discontinued it, I would then recommend restarting it if the A1c reaches 6.5%. Other alternative approaches would also be reasonable, and patient and physician preferences should be taken into account when making such decisions about starting and stopping metformin. Some drugs can lower the blood sugar levels below the normal range, causing symptoms of hypoglycemia . These drugs, which include insulin and those in the sulfonylurea family (which are common in patients on more than one kind of diabetes pill) need to be reduced or discontinued by the clinician as required to avoid hypoglycemia, so these are typically the first drugs to be discontinued. It is important that patients who take these medications check their blood sugar levels regularly, particularly while making lifestyle changes. Doing so lets us know the risk of future hypoglycemia and guides the decision about when to decrease or discontinue such medications. For patients on insulin, this type of monitoring is mandatory. Initially, insulin dose reduction typically mirrors dietary carbohydrate reduction, and many patients are quickly using half as much insulin, particularly the short-acting insulin boluses used to prevent hyperglycemia during and after meals. Weight loss often brings additional reductions and sometimes discontinuations of insulin, however the glucose and A1c levels are the key to managing insulin dosing over time. The majority of my patients have not been able to discontinue insulin altogether, although nearly all of them have been able to significantly reduce their dose as well as their A1c levels. The chances of discontinuing insulin are best when the lifestyle adherence levels are high, the weight loss is large, the initial insulin requirement is relatively low, and the duration of diabetes is short, almost always less than 10 years. In the absence of insulin or sulfonylureas, then other drugs (such as pioglitizone) come off next. I typically wait until the A1c is 6.5% or less to propose stopping such drugs, and would not initiate or re-initiate any diabetes drugs (other than metformin as noted above) unless the A1c is above 7.0%. So, in summary, ambitious eating and exercise goals are important in all stages of diabetes, and drugs are crucially important in patients who cannot otherwise keep the A1c below 7.0%. Metformin is the first drug of choice whenever possible, and the last drug to be discontinued in patient who normalize glucose levels via lifestyle changes. The A1c levels to start and stop metformin are up for debate, and may be individualized according to patient and clinician preferences. It is clear that medications can be avoided, delayed, or discontinued when lifestyle efforts are intensified and sustained. For many (if not most) patients, lifestyle coaching by a clinician, dietitian, personal trainer, peer group, etc. can dramatically increase the odds of success. - Michael Dansinger, MD
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.